Tetany during bicarbonate loading test.
- [show abstract] [hide abstract]
ABSTRACT: Hypocalcemia (defined as total serum calcium lower than 8.5 mg/dl or as ionized serum calcium lower than 4.7 mg/dl) is a relatively common metabolic abnormality observed in hospitalized patients. Although it is associated with certain pharmacological agents such as bisphosphonates and cisplatin, hypocalcemia may occasionally develop in the course of treatment with drugs used in everyday clinical practice, including antiepileptics, aminoglycosides, and proton pump inhibitors. Hypocalcemia associated with drug treatment can be easily missed as a consequence of coexistence of multiple factors contributing to low serum calcium levels. Drug-related hypocalcemia is usually mild and asymptomatic but may be severe as well. Effective clinical management can be handled through awareness of this adverse effect induced by certain pharmaceutical compounds on serum calcium concentrations. Herein, we review pertinent clinical information on the incidence of hypocalcemia associated with specific drug treatment and discuss the underlying pathophysiological mechanisms.Journal of Bone and Mineral Metabolism 10/2009; 27(6):635-42. · 2.22 Impact Factor
- [show abstract] [hide abstract]
ABSTRACT: We report an adult case of ureterosigmoidostomy-associated quadriparesis, rhabdomyolysis, and tetany which may be the first such case in the literature. A 32-year-old female patient was brought to the emergency room of our hospital, having been unable to walk or use her arms for 24 h. Neurological examination revealed quadriparesis. She had severe hypokalemia (1.27 mmol/l) and metabolic acidosis (pH=7.05). Creatine kinase value was 2,590 U/l on the third day. She received intensive therapy to correct the hypokalemia and acidosis. On the third day of hospitalization tetany was detected in her upper extremities. The patient regained full muscle power after intravenous potassium chloride, bicarbonate, and calcium replacement therapy.International Urology and Nephrology 02/2008; 40(1):245-7. · 1.33 Impact Factor
- Kidney International 06/2009; 75(9):993-4. · 7.92 Impact Factor
Kidney International (2006) 70
© 2006 International Society of Nephrology
Kidney International (2006) 70, 1197. doi:10.1038/sj.ki.5001693
Tetany during bicarbonate loading test
M-Y Lai1,2, C-L Chuang1,2, C-C Lin1,2, Y-Y Ng1,2 and W-C Yang1,2
1Division of Nephrology, Taipei Veterans General Hospital, Taipei, Taiwan; and 2School of Medicine, National Yang-Ming University, Taipei, Taiwan
Correspondence: M-Y Lai, Division of Nephrology, Taipei Veterans General Hospital, No. 201, Sec. 2, Shih-Pai Road, Taipei 11217, Taiwan.
A 41-year-old woman presented with hypokalemic paralysis with
non-anion-gap metabolic acidosis and normotension. During the
work-up of suspected renal tubular acidosis, a bicarbonate loading
test was performed. During the test, the patient developed tetany
with severe facial (Figure 1) and carpal spasm (Figure 2). Her
venous pH at this time was 7.47 (venous bicarbonate 26 mequiv.
per liter) from a baseline of 7.31 (venous bicarbonate 12.2 mequiv.
per liter). Th e infusion was discontinued, and calcium gluconate
(9.2 mequiv.) was administered intravenously with complete sub-
sidence of symptoms. Th e serum ionized calcium level at this event
was 0.68 mmol per liter, and the baseline serum total calcium level
was 7.8 mg per dl with serum albumin of 3.5 g per dl. Rapid alkali-
zation of plasma may induce acute hypocalcemia leading to tetany;
other complications in this setting can include seizures, cardiac
dysrhythmias (prolongation of the QT interval), decreased cardiac
contractility, hypotension, and heart failure.
Figure 1 | Severe facial spasm made it difficult for this patient to open
her mouth or speak during the bicarbonate loading test.
Figure 2 | Severe bilateral carpal spasm during the bicarbonate